Alert archive / Montana / Tornado Warnings in 2014

Tornado Warning 1, NWS Glasgow, MT

July 24, 2014Dawson County, Wibaux County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 24, 2014, 7:18 PM MDT for Dawson County, Wibaux County, Montana. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2014, 7:18 PM MDT (01:18 UTC)
Expired
Jul 24, 2014, 7:40 PM MDT
In force
22 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dawson County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 218 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:19 PM MDTTORNADO4 W Wibaux, MTON THE GROUND MOVING NE.
Jul 24, 7:35 PM MDTHAIL 1.255 Wnw Wibaux, MTWITH VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:54 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-267 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WFUS55 KGGW 250118
TORGGW
MTC021-109-250200-
/O.NEW.KGGW.TO.W.0001.140725T0118Z-140725T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
718 PM MDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...
  CENTRAL WIBAUX COUNTY IN NORTHEAST MONTANA...

* UNTIL 800 PM MDT

* AT 716 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 11 MILES WEST OF WIBAUX...AND MOVING EAST AT 45
  MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  WIBAUX AROUND 730 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4693 10451 4711 10453 4716 10404 4690 10404
TIME...MOT...LOC 0118Z 265DEG 40KT 4703 10438

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MARTIN
WEATHER.GOV/GLASGOW
1 follow-up statement
381 
WWUS55 KGGW 250140
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
740 PM MDT THU JUL 24 2014

MTC021-109-250149-
/O.CAN.KGGW.TO.W.0001.000000T0000Z-140725T0200Z/
DAWSON-WIBAUX-
740 PM MDT THU JUL 24 2014

...THE TORNADO WARNING FOR CENTRAL WIBAUX AND SOUTHEASTERN DAWSON
COUNTIES IS CANCELLED...

RADAR INDICATES THE TORNADO HAS LIFTED...THEREFORE THE TORNADO 
WARNING HAS BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WARNING 
REMAINS IN EFFECT FOR THE AREA.  AND HAIL IS STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 4693 10451 4711 10453 4716 10404 4690 10404
TIME...MOT...LOC 0139Z 265DEG 40KT 4705 10404

$$

MARTIN
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 24, 3:48 AM MDT, 15 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 3:48 AM MDT, 15 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
348 AM MDT THU JUL 24 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
WAVE PUNCHING INTO NORTHEAST MONTANA TRIGGERING A LINE OF STRONG
TO SEVERE THUNDERSTORMS ACROSS THE EASTERN ZONES. TIMING OF THE
LINE SUGGEST STORMS SHOULD MOVE INTO NORTH DAKOTA BY 6AM MDT.

UPPER LOW EXPECTED TO LIFT FROM THE PACIFIC NORTHWEST INTO
SOUTHERN ALBERTA TODAY...THEN ROTATE INTO MANITOBA BY SATURDAY.
THIS LOW WILL PUSH A COLD FRONT ACROSS EASTERN MONTANA LATER THIS
MORNING WITH WINDS SWITCHING TO THE NORTHWEST AND INCREASING
ENOUGH TO CONTINUE THE LAKE WIND ADVISORY. DRIER AIR PUSHES IN
BEHIND THE FRONT PROMPTING A RED FLAG WARNING FOR THE SOUTHWEST.
WITH UNSTABLE MOIST AIRMASS AHEAD OF THE FRONT ADDITIONAL STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.

FRIDAY AND SATURDAY WILL FEATURE COOLER BUT DRY CONDITIONS AS THE
UPPER LOW MOVES ACROSS THE CANADIAN PRAIRIES. DEEP STRONG WESTERLY
WINDS TO THE SOUTH OF THE LOW WILL MAINTAIN WINDY CONDITIONS
ACROSS MONTANA INTO THE WEEKEND. EBERT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE LONG TERM BEGINS WITH THE UPPER LOW EXITING THE REGION AND
SKIRTING THE INTERNATIONAL BORDER OFF TO OUR EAST...WITH A
BUILDING UPPER LEVEL RIDGE MOVING IN BEHIND. THIS UPPER RIDGE WILL
BE THE FOCUS FOR THE DURATION OF THE LONG TERM AS SOMEWHAT WEAK
UPPER FLOW AND THE ABSENCE OF AN ONSHORE PROGRESSING TROUGH SHOULD
KEEP THE RIDGE OVER THE REGION. AS OF CURRENT MODEL RUNS...A SLOW
WARM UP WILL PROGRESS THROUGH THE WEEK. TEMPERATURES SHOULD REMAIN
IN THE MID TO UPPER 80S FOR MOST OF THE CWA...WITH SOME 90S
POPPING IN AS WELL.

IN TERMS OF PRECIP...WENT WITH A DRY SOLUTION AS MOST MODELS ARENT
PUTTING OUT MUCH IN TERMS OF QPF. THERE MAY BE A CHANCE FOR AN
EMBEDDED SHORTWAVE TO RUN THROUGH THE UPPER FLOW AND BRING CHANCES FOR
POPS...BUT ITS LIKELY TO BE FAST MOVING AND DRY. TRYING TO
PINPOINT SHORTWAVE DRIVEN PRECIP IN THE LONG TERM IS DIFFICULT
ATTM WITH BOTH THE ECMWF AND GFS NOT SHOWING ANY SIMILARITIES WITH
QPF PLACEMENT. AGAIN WITH WEAK UPPER FLOW AND THE UPPER RIDGE
DOMINATING THE OVERALL PATTERN...DRY AND WARMING CONDITIONS WILL
BE THE MOST LIKELY SOLUTION THROUGH NEXT WEEK. BARNWELL

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGHOUT THIS TAF
CYCLE. THE EXCEPTION MAY BE BRIEF PERIODS OF REDUCED VISIBILITIES
IN THUNDERSTORMS IF THEY HAPPEN TO MOVE DIRECTLY OVER A TAF SITE.
GUSTY SHIFTING WINDS MAY ALSO ACCOMPANY ANY STORMS. EASTERLY WINDS
AT 10 TO 20 KNOTS EARLY IN THE TAF PERIOD WILL BECOME
NORTHWESTERLY AT 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS IN THE AFTERNOON.

&&

.FIRE WEATHER...
A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA AND BRING A
COLD FRONT THROUGH THE REGION THIS MORNING. HUMIDITY WILL DROP
INTO THE UPPER TEENS BEHIND THE FRONT THIS AFTERNOON AS STRONG
NORTHWEST WINDS DEVELOP RESULTING IN RED FLAG CONDITIONS ACROSS
AND SOUTH OF THE CMR. OVERNIGHT THUNDERSTORMS WITH LOCALIZED
WETTING RAINS AND EXPECTED HUMIDITY IN THE 20S WILL LIMIT FIRE
WEATHER CONCERNS ELSEWHERE TODAY. COOLER BUT WINDY AND DRY
CONDITIONS ARE ALSO EXPECTED ACROSS THE REGION ON FRIDAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
MTZ135>137.

LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 23, 8:46 PM MDT, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
846 PM MDT WED JUL 23 2014

MTZ018>020-023>027-062-241000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
846 PM MDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION OVERNIGHT WITH
SOME GUSTY WIND AND HEAVY RAINS. ADDITIONALLY...GUSTY SOUTHEAST WINDS
ARE ANTICIPATED AHEAD OF A FRONTAL SYSTEM THIS AFTERNOON THROUGH
THIS EVENING AND A LAKE WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY. A FEW
STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE NORTH
DAKOTA BORDER THURSDAY AFTERNOON. STRONG NORTHWEST WINDS WILL
ALSO DEVELOP BEHIND THE FRONT THURSDAY AFTERNOON.

THE COMBINATION GUSTY NORTHWEST WINDS... LOW RELATIVE HUMIDITY...
AND DRY FUELS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021-022-059>061-241000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
846 PM MDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM...SCATTERED
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THROUGH THE EARLY MORNING HOURS. ADDITIONALLY...GUSTY SOUTHEAST WINDS
ARE ANTICIPATED AHEAD OF A FRONTAL SYSTEM THIS AFTERNOON THROUGH
THIS EVENING AND A LAKE WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY. A FEW
STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE NORTH
DAKOTA BORDER THURSDAY AFTERNOON. STRONG NORTHWEST WINDS WILL
ALSO DEVELOP BEHIND THE FRONT THURSDAY AFTERNOON.

THE COMBINATION GUSTY NORTHWEST WINDS... LOW RELATIVE HUMIDITY...
AND
DRY FUELS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 24, 6:53 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CIRCLE                  47.42N 105.60W
07/24/2014  E1.75 INCH       MCCONE             MT   TRAINED SPOTTER

            WINDSHIELDS BROKEN.

0500 PM     NON-TSTM WND GST 6 NNW FORT PECK         48.09N 106.48W
07/24/2014  M73 MPH          VALLEY             MT   TRAINED SPOTTER

&&

MATTM
Local storm report, Jul 24, 6:57 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             FOREST PARK             47.10N 104.76W
07/24/2014  E1.00 INCH       DAWSON             MT   TRAINED SPOTTER

            MOSTLY MARBLE TO PENNY SIZZED HAIL WITH SOME QUARTER
            SIZED.

&&

MATTM
Local storm report, Jul 24, 7:02 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 PM MDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     NON-TSTM WND GST PORT OF MORGAN          49.00N 107.83W
07/24/2014  M50 MPH          PHILLIPS           MT   CO-OP OBSERVER

&&

MATTM
Local storm report, Jul 24, 7:05 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
705 PM MDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     2 SE PLENTYWOOD         48.75N 104.52W
07/24/2014  M50 MPH          SHERIDAN           MT   TRAINED SPOTTER

&&

MATTM
Local storm report, Jul 24, 7:09 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
709 PM MDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             GLENDIVE                47.11N 104.71W
07/24/2014  E0.75 INCH       DAWSON             MT   TRAINED SPOTTER

&&

MATTM
Local storm report, Jul 24, 7:16 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
716 PM MDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             14 SSE CULBERTSON       47.94N 104.45W
07/24/2014  E0.88 INCH       RICHLAND           MT   TRAINED SPOTTER

            WITH HEAVY RAIN AND ESTIMATED 40-50 MPH WIND.

&&

MATTM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:07 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan38 min
Jul 24, 6:17 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux31 min
Jul 24, 6:31 PM MDTSevere Thunderstorm WarningGGWDaniels, Richland, Roosevelt, Sheridan59 min
Jul 24, 6:53 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux54 min
Jul 24, 7:18 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt27 min
Jul 24, 7:38 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt16 min
Jul 24, 9:11 PM MDTSpecial Weather StatementGGWSheridan34 min
Jul 25, 3:31 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley18 hr
Jul 25, 3:34 AM MDTRed Flag WarningGGWGarfield, McCone, Petroleum, Phillips, Valley18 hr
Jul 25, 9:06 AM MDTFire Weather WatchGGWGarfield, McCone, Petroleum, Phillips, Valley18 hr

Nearby

Tornado Warnings in Montana, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.